ANAPHYLACTOID REACTION TO INTRAVENOUS ACETYLCYSTEINE ASSOCIATED WITH ELECTROCARDIOGRAPHIC ABNORMALITIES

Title

ANAPHYLACTOID REACTION TO INTRAVENOUS ACETYLCYSTEINE ASSOCIATED WITH ELECTROCARDIOGRAPHIC ABNORMALITIES

Creator

Bonfiglio M F; Traeger S M; Hulisz D T; Martin B R

Publisher

Annals of Pharmacotherapy

Date

1992
1992-01

Description

OBJECTIVE: To review the potential for anaphylactoid reactions to intravenously administered acetylcysteine when used in the treatment of acetaminophen overdose. This case is unique in that electrocardiographic changes, including ST segment depression and T-wave inversion were associated with the episode and complicated the diagnosis. DATA SOURCES: Reference articles and letters are identified in the text. DATA SYNTHESIS: Intravenous administration of acetylcysteine has been used in the treatment of acetaminophen overdose. This route may be considered in some clinical situations where oral therapy is complicated. Anaphylactoid reactions, including cutaneous eruptions, flushing, chest pain, tachycardia, and fever have been reported in up to three percent of patients receiving intravenous acetylcysteine. The nature of these reactions and evidence concerning their etiology suggest a histamine-release phenomenon. Response to intervention with antihistamines and the safety of further acetylcysteine administration are discussed. CONCLUSIONS: This case illustrates a variant anaphylactoid reaction to intravenously administered acetylcysteine and emphasizes the need for practitioners to consider the potential for these reactions prior to initiation of therapy and indicates appropriate treatment of these reactions.

Subject

Pharmacology & Pharmacy; n-acetylcysteine; adverse reactions; acetaminophen overdose

Format

Journal Article or Conference Abstract Publication

Search for Full-text

Users with a NEOMED Library login can search for full-text journal articles at the following url: https://libraryguides.neomed.edu/home

Rights

Article information provided for research and reference use only. All rights are retained by the journal listed under publisher and/or the creator(s).

Pages

22-25

Issue

1

Volume

26

Citation

Bonfiglio M F; Traeger S M; Hulisz D T; Martin B R, “ANAPHYLACTOID REACTION TO INTRAVENOUS ACETYLCYSTEINE ASSOCIATED WITH ELECTROCARDIOGRAPHIC ABNORMALITIES,” NEOMED Bibliography Database, accessed May 18, 2021, https://neomed.omeka.net/items/show/8666.

Social Bookmarking